Meds causing me problems at work
Jun 8, 2001
Thanks for providing this valuable and anonynymuos forum for getting this question answered.
1.5 years ago I was diagnosed with HIV. I was put on a HAART comBINATION: sustiva, epivir and zerit. One of the side effects of these drugs are an impaired congnitive ability.....I find myself sometimes losing myself in the middle of a sentence, and otherwise have difficulty concentrating. My Dr. told me that these side effects often reduce or go away altogether over time on the medication. I am resistant to change my regimen as my understanding is that once I change to another drug combination, since I likely cannot use this one again due to resistance ('drug sparing'), and would like to save as many options in case I need them later.
About 1 year ago I changed jobs with the thought that I was going to a lower stress environment. I am in a management position in a small retail setting that is part of a larger chain.
Overall, I am able to do my job, though it's probably taking me longer than the average person to "catch on" to certain things, i.e.: having to ask more than once how to do something. I feel that my boss is dissatisfied with my performance (speed of learning required skills) due to these issues, and may bring up disciplinary action.
My questions are as follows:
1. Is my situation accommodated for by ADA? 2. Do I have to disclose my disease state, or is simply stating that I am on medications having these side effects (with Dr's note) enough? 3. Do they have the right to ask specifics about what I am being treated for if the disease itself is not causing the impairment? 4. Can you recommend a specific course of action I should take with my employer? 5. Can you recommend a resource for me should I need to get counsel?
Thanks again for your help...I hope your answers will allow me to get some sleep soon...
Response from Ms. Breuer
1. Yes, your situation is addressed in the ADA. 2. No, you are not required to disclose your diagnosis--only that you are a person with a disability. YOur doctor's note should state that you are dealing with side effects of medication, but should not state the diagnosis. 3. No, they don't have the right to ask for specifics about what you are being treated for. Refer their questions about impairment to your doctor. Note: the person contacting your doctor for more information should be the HR director or occupational health nurse, NOT your immediate supervisor. 4. The best course of action is to prevent problems before they become more serious. Make an appointment with the HR director, explain behind closed doors that you are coping with medication side effects and that you have a covered disability under the ADA, and explain that you are working with your doctor to deal with the side effects. Avoid being bullied into saying more about your condition. 5. Should you need legal advice, make a beeline for your local AIDS service organization or obtain a referral to an attorney familiar with discrimination and disability. You will need a lawyer with experience in this area. Depending on your location, you may have access to legal help with keeping your job at no or very reduced cost.
Finally, you are wise to be reluctant about changing medications casually. You have the right instincts. I wish you a great night's sleep--now and from now on.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Cutaneous Candidiasis Tinea Corporis Tinea Cruris Tinea Pedis Or Pityriasis Versicolor
- Effects Of Hiv On The Male Reproductive System
- After An Hiv Test Are You Notified Of The Results
- Must Hiv Enter A Person's Bloodstream In Order To Infect The Person
- Can Thrush Cause Acute Bronchitis?
- Where Is A Good Place To Live For Hiv Patients?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.